Missouri, 2001

Flash Flood in Missouri, July 25, 2001

July 25, 2001 · NWS SGF · 1 event in 1 county or zone

Excessive rainfall of three to five inches fell over northern and eastern portions of St. Clair County between 6 and 9 am.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Excessive rainfall of three to five inches fell over northern and eastern portions of St. Clair County between 6 and 9 am. Occupants of a minivan went across a low water crossing that was already flooded. The van was partially washed into the creek, but the car remained upright and did not turn over. Two females, one an adult, the other a 17 month old infant, went out of their van and were swept away by the fast flowing water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 25, 1:54 AM CST, 8 hours 6 minutes earlier.

Area forecast discussion, Jul 25, 1:54 AM CST, 8 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
254 AM CDT WED JUL 25 2001

CHANCES OF THUNDERSTORMS WILL CONTINUE IN THE FORECAST TODAY
MAINLY DUE TO OUTFLOW BOUNDARIES...FROM CONVECTIVE COMPLEX OVER
NORTHERN MISSOURI...AND SPOTTY DEVELOPMENT ELSEWHERE THIS AFTN
DURING THE TIME OF MAX HEATING. THE SPOTTY NATURE OF THIS OTHER
CONVECTION DUE TO WARM TEMPS ALOFT.

UPPER LEVEL HIGH IS FCST TO RETREAT WESTWARD DURING THE NEXT 24HRS.
THE RESULTANT UPPER LEVEL FLOW WILL ALLOW COLD FRONT TO BEGIN A
MOVE SOUTH SOUTWESTWARD. ALTHOUGH THE FRONT WILL NOT BE MARKED BY A
DRASTIC TEMP CHANGE AS BULK OF COLDER AIR WILL REMAIN CLOSER TO 250
JET. OTHERWISE COLD FRONT WILL BACKDOOR INTO THE REGION ON THURS...
AND THIS FRONT WILL ACT AS A FOCUS FOR CONVECTION.

ANOTHER COMPLEX OF TSTMS OR AN MCS MAY DVLP TONIGHT OVER ERN NE/ERN
KS. THIS COMPLEX OF STORMS SHOULD BE ABLE TO RIDE SEWD INTO THE CWFA
OVERNIGHT DUE TO NWLY FLOW ALOFT. THE STRENGTH OF THESE STORMS COULD
BE ON A WEAKENING TREND AS THEY MOVE AWAY FROM FAVORABLE 850MB
DEWPOINT AXIS AND INTO  WARM TEMPS ALOFT.

ESSENTIALLY CONTINUED PREVIOUS FORECAST WITH SOME ADJUSTMENTS TO
SURFACE WINDS.

LATEST IR SATELLITE IMAGERY SHOWED MID LEVEL CLOUD BAND FROM SERN KS
TO WRN MO. THIS CLOUD BAND IS NEAR 850MB JET AS DEPICTED BY LATEST
PROFILERS. MAY HAVE TO INCLUDE A CHANCE OF TSTMS THIS MORNING FOR THE
FAR WRN AND NWRN COUNTIES IF PCPN DVLPS.G MAY HAVE TO MAKE THIS CHANGE
JUST BEFORE ZONE ISSUANCE.

.SGF...
MO...NONE.
KS...NONE.

12

In the hours before

Special weather statement, Jul 25, 5:00 AM CST, 5 hours before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-251800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 AM CDT WED JUL 25 2001

...A FEW STRONG STORMS AND LOCALLY HEAVY RAIN POSSIBLE THIS
AFTERNOON...
...HOT AND VERY HUMID CONDITIONS TODAY...

SCATTERED THUNDERSTORMS WILL BE POSSIBLE ANYWHERE ACROSS THE
MISSOURI OZARKS AND SOUTHEAST KANSAS THIS AFTERNOON AND EVENING.
WHILE SEVERE WEATHER IS NOT EXPECTED...SLOW MOVING THUNDERSTORMS
COULD PRODUCE LOCALLY HEAVY RAINFALL...AND ISOLATED STRONG WIND
GUSTS...AND FREQUENT CLOUD TO GROUND LIGHTNING.

SPOTTER AND EMERGENCY MANAGER ACTIVATION IS NOT ANTICIPATED.

OTHERWISE...HOT AND HUMID WEATHER WILL CONTINUE WITH HEAT INDICES
IN THE RANGE OF 100 TO 105 DEGREES THIS AFTERNOON.

.EXTENDED OUTLOOK...
A LITTLE RELIEF FROM THE HEAT IS EXPECTED THURSDAY AND FRIDAY...AS A
COOL FRONT STALLS OVER THE REGION. THIS WILL ALSO INCREASE THE CHANCEw
OF THUNDERSTORMS...AND LOCALLY HEAVY RAINFALL.

12

The radar

The Springfield radar (KSGF), 95 km away, was scanning. The volume nearest the first event began at 16:01 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Clair

When
July 25, 10:00 AM CST to 10:30 AM CST
Where
St. Clair County, Osceola
Deaths
2 direct, 0 indirect
Reported by
LAW ENFORCEMENT
Coordinates
38.037, -93.776 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Flash Flood, St. Clair2001-07-251FemaleIn WaterDirect
Flash Flood, St. Clair2001-07-2531FemaleIn WaterDirect

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2001Every state in 2001This day in weather historyWarnings in Missouri, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5258379.